Statin/fusidic acid interaction highlighted

Rhabdomyolysis causes the release of damaging myoglobin molecules into the bloodstream | SCIENCE PHOTO LIBRARY
Rhabdomyolysis causes the release of damaging myoglobin molecules into the bloodstream | SCIENCE PHOTO LIBRARY

The MHRA has reminded prescribers of the increased risk of rhabdomyolysis when systemic fusidic acid (Fucidin) is used at the same time as a statin. The exact mechanism of this interaction is unknown and it could therefore occur with some, or all, statins.

The MHRA has issued the following advice:

  • Systemic fusidic acid should not be given with statins.
  • When the use of systemic fusidic acid is essential, statins should be discontinued. They may be restarted 7 days after the last dose of fusidic acid.
  • In exceptional cases requiring prolonged systemic fusidic acid treatment, the need for a statin should be assessed on an individual basis and only undertaken with close medical supervision.
  • Patients should be advised to seek medical advice immediately if they experience muscle weakness, pain or tenderness.
  • Any muscle symptoms reported in patients who are prescribed statins should be followed up.

MHRA Drug Safety Update – September 2011

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

New products - live tracker

New products - live tracker

EXCLUSIVE TO SUBSCRIBERS See the latest products added...

Products coming soon - live tracker

Products coming soon - live tracker

EXCLUSIVE TO SUBSCRIBERS Monitor forthcoming UK drug...

Long-term antipsychotic use linked to breast cancer

Long-term antipsychotic use linked to breast cancer

Recent research indicates a significant increase in...

Drug shortages - live tracker

Drug shortages - live tracker

Use our constantly updated shortages tracker to check...